Adderall Can Trigger Psychosis and Schizophrenia
Despite its reputation for being a “safe drug,” Adderall overdose can lead to psychosis and have adverse psychological effects similar to methamphetmine.
For those with ADHD, Adderall can be incredibly beneficial. But when used for an off-label purpose, like as a study drug, it can result in psychosis and schizophrenia.
Adderall isn’t just a prescription medication for people with attention deficit hyperactivity disorder. It’s often used by college students to help them stay awake and concentrate on studying for exams and other important projects. It’s said to improve attention and reduce hyperactivity. Adderall is an amphetamine/dextroamphetamine drug and belongs to the stimulant class.
In the brain, Adderall increases the impact of dopamine and norepinephrine. Because of this, it is also considered to be an addictive drug. It’s a DEA Schedule II substance, which means it has a high potential for abuse and can lead to severe physical and psychological dependence.
In recent years, the use of Adderall has drastically increased. In 2010, the total number of Adderall prescriptions topped 18 million. Adderall is often thought of as a safe or harmless drug when in reality, it has been linked to psychosis and schizophrenia.
People who do not have ADHD, but are taking Adderall to do better in school or concentrate, are at an even higher risk for potential abuse and dangerous side effects.
Side effects of Adderall use include:
- Cardiac arrest
- Irregular heartbeat
- Weight loss
- Stomach pain
- High blood pressure
People with ADHD have lower levels of dopamine in the brain, and these low levels mean these people are seeking stimulation. Adderall releases dopamine and other neurotransmitters, stimulating the central nervous system, which allows the person to concentrate. This is why for people without ADHD, taking Adderall can surge already normal dopamine levels to well over a high level and result in euphoria and anxiety.
Adderall has also been linked to psychosis and schizophrenia. Adderall use carries an increased risk of psychiatric symptoms and mood disorders, even in people who no prior psychiatric problems. These psychiatric symptoms include hearing voices, paranoia, hallucinations, and mania. The U.S. Food and Drug Administration requires that Adderall is prescribed in combination with a patient medication guide that includes information about cardiovascular risks and adverse psychiatric symptoms that may occur when taking the medication.
A study in the journal the Diagnostic and Statistical Manual of Mental Disorders said that “amphetamine-related psychiatric disorders are conditions resulting from intoxication or long-term use of amphetamines or amphetamine derivatives. Such disorders can also be experienced during the withdrawal period from amphetamines.” Amphetamines are known to cause or be associated with the recurrence of other psychiatric disorders. People who become dependent on amphetamines sometimes decrease their use after experiencing paranoia and hallucinations. Some people may experience symptoms during withdrawal as well as during sustained use.
When Adderall is misused and taken in excess it can trigger an overdose. If taken with alcohol, Adderall’s cardiovascular side effects may be exacerbated.
Signs of an Adderall overdose include:
- Stomach cramps
- High or low blood pressure
- Fast breathing
- Twitching or spasms
- Restlessness or tremors
Overdoses are also characterized by convulsions and coma, which could lead to death. If you believe you or someone you love has any of these overdose symptoms, please call 911 right away.
In summary, Adderall use can cause psychosis and hallucinations. For some reason, Adderall has a reputation for being a “safe drug” when it’s not always. When used in accordance with its prescription under the supervision of a doctor, Adderall can be a great treatment for people with ADHD or narcolepsy. However, when it’s used by college students who don’t need it or used in excess by anyone abusing it, it can lead to addiction or an overdose.